Alert archive / Utah / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 50, NWS Salt Lake City, UT

August 19, 2007Cache County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 19, 2007, 2:33 PM MDT for Cache County, Utah. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2007, 2:33 PM MDT (20:33 UTC)
Expired
Aug 19, 2007, 2:54 PM MDT
In force
21 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Cache County, UT

The radar

The Salt Lake City radar (KMTX), 75 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 2:37 PM MDTTSTM WND GST 60Providence, UT.25 INCH HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2007-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2007-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
2890 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 192035
SVRSLC
UTC005-192115-
/O.NEW.KSLC.SV.W.0050.070819T2033Z-070819T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
233 PM MDT SUN AUG 19 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CACHE COUNTY IN UTAH...
  THIS INCLUDES THE COMMUNITY OF LOGAN...

* UNTIL 315 PM MDT

* AT 225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HYRUM...OR ABOUT 7 MILES SOUTHWEST OF LOGAN...AND MOVING NORTHEAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR LOGAN AT 235 PM MDT...
  6 MILES SOUTHEAST OF HYDE PARK BY 240 PM MDT...
  BEAVER MTN BY 300 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4171 11200 4152 11187 4161 11142 4198 11152

$$

YOUNG
1 follow-up statement
000 
WWUS55 KSLC 192054
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
253 PM MDT SUN AUG 19 2007

UTC005-192103-
/O.CAN.KSLC.SV.W.0050.000000T0000Z-070819T2115Z/
CACHE UT-
253 PM MDT SUN AUG 19 2007

...THE SEVERE THUNDERSTORM WARNING FOR CACHE COUNTY IS CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN CANCELLED.

LAT...LON 4171 11200 4152 11187 4161 11142 4198 11152

$$

YOUNG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 9:43 AM MDT, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 19, 9:43 AM MDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
943 AM MDT SUN AUG 19 2007

.SYNOPSIS...AN UPPER TROUGH WILL MOVE THROUGH THE NORTHERN ROCKIES
TODAY BRINGING INCREASING SOUTHWEST FLOW TO THE REGION. A DRY COLD
FRONT WILL MOVE INTO NORTHERN UTAH THIS EVENING THEN STALL ACROSS
CENTRAL UTAH BY MONDAY MORNING. A DRY WESTERLY FLOW ALOFT WILL
PERSIST THROUGH MID WEEK.

&&

.DISCUSSION...DECENT JET MOVING ACROSS THE EASTERN GREAT BASIN
THIS MORNING. VISIBLE SATELLITE CLEARLY INDICATES A MAINLY DRY
COLD FRONT OVER WESTERN NEVADA AND SOUTHEAST OREGON. THIS BOUNDARY
SHOULD REACH NORTHWEST UTAH LATER THIS AFTERNOON AND CROSS THE
WASATCH FRONT DURING THE EVENING. AHEAD OF THIS FRONT...SOUTHWEST
WINDS WILL CONTINUE TO INCREASE THROUGHOUT THE DAY. WITH DRY
SOUTHWEST FLOW...EXPECT ANY LOW LEVEL MOISTURE TO BE QUICKLY
SCOURED OUT OF THE AREA. THE 12Z KSLC SOUNDING CONTINUED TO
INDICATE 1.00 INCH PRECIPITABLE WATER VALUES. GIVEN THE DEPTH OF
MOISTURE THIS MORNING...THERE MAY BE ENOUGH MID-LEVEL MOISTURE LEFT
AS THE COLD FRONT APPROACHES TO AID IN THE DEVELOPMENT OF AN AREA
OF DRY THUNDERSTORMS. ANY THUNDERSTORMS WOULD DEVELOP MAINLY
ACROSS NORTHWEST UTAH...THE NORTHERN WASATCH FRONT AND INTO THE
WASATCH MOUNTAINS NORTH OF I-80 AND EXTREME SOUTHWEST WYOMING.
NAM QPF CLOSELY MATCHES THIS SITUATION. DUE TO DRYING SUB-CLOUD
ENVIRONMENTS...ANY THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE
OF PRODUCING STRONG GUSTY WINDS.

ONCE THE COLD FRONT CLEARS THE AREA TONIGHT...GFS INDICATES
SEVERAL WEAK WAVES WILL MOVE ACROSS MAINLY NORTHERN UTAH OVER THE
NEXT FEW DAYS. THESE MAY KEEP TEMPERATURES DOWN A FEW
DEGREES BUT STILL EXPECT TEMPERATURES TO BE SLIGHTLY ABOVE NORMAL.
WILL WAIT FOR THE 12Z GFS/EC BEFORE ADJUSTING ANY LONG TERM GRIDS.

UPDATED ZONES THIS MORNING TO BUMP UP WINDS IN WESTERN AND
NORTHERN PORTIONS OF THE AREA. ALSO REMOVED MENTION OF POPS THIS
MORNING FROM THE MOUNTAINS NORTH OF I-80 AND EXTREME SOUTHWEST
WYOMING.

&&

.AVIATION...GUSTY SOUTHERLY WINDS WILL CONTINUE AT THE KSLC
TERMINAL THROUGH THIS AFTERNOON. THERE IS A 10 PERCENT CHANCE OF A
NORTHWESTERLY LAKE BREEZE WIND SHIFT BETWEEN 23-01Z. HOWEVER...A
COLD FRONT IS EXPECTED TO MOVE ACROSS THE TERMINAL BETWEEN 01-03Z
SHIFTING WINDS TO THE NORTHWEST AT THAT TIME. THERE IS A 20
PERCENT CHANCE OUTFLOW WINDS FROM THUNDERSTORMS WILL AFFECT THE
TERMINAL BETWEEN 20-01Z TODAY. THIS WOULD BRING GUSTY VARIABLE
WINDS TO THE TERMINAL.

&&

.FIRE WEATHER....FIRE WEATHER...IT WILL BE WINDY ACROSS WESTERN
AND NORTHERN UTAH TODAY AHEAD OF A COLD FRONT. THE FRONT WILL
SWEEP THROUGH NORTHWEST UTAH LATE TODAY AND BRING A WIND SHIFT
WITH MUCH DRIER AIR BEHIND IT. HUMIDITIES SHOULD LOWER TO BELOW
CRITICAL LEVELS FOR NORTHWEST UTAH THIS AFTERNOON AND INTO THE
EVENING. WIND GUSTS OVER 40 MPH POSSIBLE FOR WINDIEST LOCATIONS.
RED FLAG WARNING REMAINS IN EFFECT TODAY. ACROSS SOUTHWEST UTAH
HUMIDITY WILL BE SLIGHTLY TOO HIGH FOR HEADLINES THOUGH IT WILL BE
WINDY. SCATTERED THUNDERSTORMS WILL FORM AHEAD AND NEAR THE COLD
FRONT THIS AFTERNOON. THESE HAVE THE POTENTIAL FOR FREQUENT
LIGHTNING AND STRONG WINDS ACROSS NORTHEAST UTAH FROM SALT LAKE
AND UTAH COUNTIES NORTHEASTWARD INTO WYOMING.

LESS WIND IN THE NORTH ON MONDAY BUT LOW HUMIDITY. CONDITIONS
NEAR CRITICAL FOR SOUTHWEST UTAH WHERE IT WILL REMAIN
BREEZY WITH LOWER HUMIDITY THAN SUNDAY. DRIER AIR SPREADS
ACROSS THE ENTIRE REGION ON MONDAY WITH NO THUNDERSTORMS
EXPECTED.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 10 PM SUNDAY FOR FIRE WEATHER ZONES
420...423 AND 434.

WY...NONE.

&&

PUBLIC/AVIATION...CSMITH
FIRE WEATHER...TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 19, 6:05 AM MDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
605 AM MDT SUN AUG 19 2007

UTZ001>016-019>021-517-518-WYZ021-200600-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
605 AM MDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTH WINDS AND A DRIER AIRMASS WILL CREATE HAZARDOUS FIRE
WEATHER CONDITIONS OVER THE WEST CENTRAL AND NORTHWESTERN UTAH
DESERTS TODAY...INCLUDING THE TOOELE VALLEY. ISOLATED DRY
THUNDERSTORMS WITH STRONG WINDS ARE ALSO POSSIBLE OVER NORTHERN
UTAH LATE THIS AFTERNOON AND THIS EVENING. SEE THE LATEST FIRE
WEATHER PRODUCTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A GENERALLY DRY WESTERLY FLOW WILL DEVELOP OVER THE AREA MONDAY
AND IS EXPECTED TO PERSIST THROUGH AT LEAST MID WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Aug 19, 10:00 AM MDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 AM MDT SUN AUG 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             WEST POINT              41.12N 112.10W
08/18/2007  E0.75 INCH       DAVIS              UT   PUBLIC

0759 PM     TSTM WND GST     HILL AFB                41.12N 111.97W
08/18/2007  M68.00 MPH       DAVIS              UT   OTHER FEDERAL

0800 PM     TSTM WND DMG     ROY                     41.17N 112.04W
08/18/2007                   WEBER              UT   PUBLIC

            LARGE BRANCHES DOWN

0803 PM     TSTM WND GST     HILL AFB                41.12N 111.97W
08/18/2007  U59.00 MPH       DAVIS              UT   TRAINED SPOTTER

0805 PM     HAIL             CLEARFIELD              41.10N 112.02W
08/18/2007  M0.75 INCH       DAVIS              UT   TRAINED SPOTTER

0805 PM     HAIL             1 S SOUTH OGDEN         41.16N 111.96W
08/18/2007  E0.75 INCH       WEBER              UT   PUBLIC

&&

ATARDY

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:59 PM MDTSevere Thunderstorm WarningSLCDavis, Tooele46 min
Aug 18, 7:38 PM MDTSevere Thunderstorm WarningSLCWeber37 min
Aug 18, 8:03 PM MDTSevere Thunderstorm WarningSLCDavis13 min
Aug 18, 8:07 PM MDTSevere Thunderstorm WarningSLCMorgan38 min
Aug 18, 8:20 PM MDTSevere Thunderstorm WarningSLCWeber40 min
Aug 18, 9:50 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Weber25 min
Aug 18, 10:14 PM MDTSevere Thunderstorm WarningSLCCache, Weber16 min
Aug 18, 11:03 PM MDTSevere Thunderstorm WarningSLCRich12 min
Aug 19, 3:40 AM MDTRed Flag WarningSLC18 hr
Aug 19, 1:26 PM MDTWind AdvisorySLC9 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.